• Study
  • Published November 2010

The effect of hospital-acquired Clostridium difficile infection on in-hospital mortality.

  • Classic

Efforts to reduce the burden of disease caused by health care–associated infections have focused on specific infections that cause significant morbidity and mortality, such as central line–associated bloodstream infections and surgical site infections. Infection with Clostridium difficile (C. difficile), which causes severe diarrhea in patients receiving antibiotics for other reasons, has become increasingly common in hospitals as well. This Canadian study is the first to demonstrate a clear association between C. difficile infection and an increased risk of mortality. As these infections are considered largely preventable, the Center for Medicare and Medicaid Services no longer reimburses hospitals for additional costs associated with hospital-acquired C. difficile infection.

Back to Top